Contrast safety in the cancer patient: Preventing contrast-induced nephropathy

Research output: Contribution to journalArticle

13 Citations (Scopus)

Abstract

Cancer patients undergo frequent imaging examinations. Computed tomography (CT) examinations for tumor staging and assessment of treatment response generally require administration of intravascular contrast medium. Iodinated contrast agents for CT are associated with the risk of contrast-induced nephrotoxicity (CIN), particularly in patients with impaired renal function and diabetes. In many cancer patients the risk of complications from intravascular contrast medium administration is compounded by advanced age, dehydration and coadministration of nephrotoxic chemotherapeutic drugs. In this article I review the definition, clinical manifestations, possible mechanisms and risk factors for CIN, and provide recommendations for prevention of this potentially life-threatening complication.

Original languageEnglish (US)
JournalCancer Imaging
Volume8
Issue numberSPEC. ISS. A
DOIs
StatePublished - Dec 4 2008
Externally publishedYes

Fingerprint

Contrast Media
Safety
Tomography
Neoplasms
Neoplasm Staging
Dehydration
Kidney
Pharmaceutical Preparations
Therapeutics

Keywords

  • Complications
  • Contrast media
  • Kidney (effects of drugs on)

ASJC Scopus subject areas

  • Radiological and Ultrasound Technology
  • Oncology
  • Radiology Nuclear Medicine and imaging

Cite this

Contrast safety in the cancer patient : Preventing contrast-induced nephropathy. / Heiken, Jay.

In: Cancer Imaging, Vol. 8, No. SPEC. ISS. A, 04.12.2008.

Research output: Contribution to journalArticle

@article{b5d8f875aec04137b1eb966fdc7fdcc2,
title = "Contrast safety in the cancer patient: Preventing contrast-induced nephropathy",
abstract = "Cancer patients undergo frequent imaging examinations. Computed tomography (CT) examinations for tumor staging and assessment of treatment response generally require administration of intravascular contrast medium. Iodinated contrast agents for CT are associated with the risk of contrast-induced nephrotoxicity (CIN), particularly in patients with impaired renal function and diabetes. In many cancer patients the risk of complications from intravascular contrast medium administration is compounded by advanced age, dehydration and coadministration of nephrotoxic chemotherapeutic drugs. In this article I review the definition, clinical manifestations, possible mechanisms and risk factors for CIN, and provide recommendations for prevention of this potentially life-threatening complication.",
keywords = "Complications, Contrast media, Kidney (effects of drugs on)",
author = "Jay Heiken",
year = "2008",
month = "12",
day = "4",
doi = "10.1102/1470-7330.2008.9018",
language = "English (US)",
volume = "8",
journal = "Cancer Imaging",
issn = "1740-5025",
publisher = "e-med",
number = "SPEC. ISS. A",

}

TY - JOUR

T1 - Contrast safety in the cancer patient

T2 - Preventing contrast-induced nephropathy

AU - Heiken, Jay

PY - 2008/12/4

Y1 - 2008/12/4

N2 - Cancer patients undergo frequent imaging examinations. Computed tomography (CT) examinations for tumor staging and assessment of treatment response generally require administration of intravascular contrast medium. Iodinated contrast agents for CT are associated with the risk of contrast-induced nephrotoxicity (CIN), particularly in patients with impaired renal function and diabetes. In many cancer patients the risk of complications from intravascular contrast medium administration is compounded by advanced age, dehydration and coadministration of nephrotoxic chemotherapeutic drugs. In this article I review the definition, clinical manifestations, possible mechanisms and risk factors for CIN, and provide recommendations for prevention of this potentially life-threatening complication.

AB - Cancer patients undergo frequent imaging examinations. Computed tomography (CT) examinations for tumor staging and assessment of treatment response generally require administration of intravascular contrast medium. Iodinated contrast agents for CT are associated with the risk of contrast-induced nephrotoxicity (CIN), particularly in patients with impaired renal function and diabetes. In many cancer patients the risk of complications from intravascular contrast medium administration is compounded by advanced age, dehydration and coadministration of nephrotoxic chemotherapeutic drugs. In this article I review the definition, clinical manifestations, possible mechanisms and risk factors for CIN, and provide recommendations for prevention of this potentially life-threatening complication.

KW - Complications

KW - Contrast media

KW - Kidney (effects of drugs on)

UR - http://www.scopus.com/inward/record.url?scp=55949105920&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=55949105920&partnerID=8YFLogxK

U2 - 10.1102/1470-7330.2008.9018

DO - 10.1102/1470-7330.2008.9018

M3 - Article

C2 - 18852085

AN - SCOPUS:55949105920

VL - 8

JO - Cancer Imaging

JF - Cancer Imaging

SN - 1740-5025

IS - SPEC. ISS. A

ER -